Three clinics in North Carolina received steroid shots linked to the outbreak, and a local man who received the steroid shot said he's very worried.
State health officials have confirmed only two cases of illness linked to tainted steroids injected in the lower backs of patients exist.
Late last week, they decided to reach out to additional patients who may have been exposed through joint injections -- 213 patients all treated at the North Carolina Orthopedic Clinic in Durham.
Thaxion Bridges is one of those patients. He has bad knees due a car accident, Back in August; the pain was so bad that Bridges' doctor referred him to the North Carolina Orthopedic Clinic.
Bridges heard from the doctor who gave him the shots.
"I was actually petrified," said Bridges.
He believes his treatment included steroids from the bad batch now making headlines.
Health authorities have linked more than 100 cases of rare fungal meningitis in ten states to epidural or lower back injections.
Bridges said the doctor who gave him the shots tried all weekend long to reach him by phone. Finally, the Granville County Health Department found him.
"I felt so depressed. I really can't put that into words," said Bridges. "I felt now, I've got to do everything to find out what's my status. What's my situation? What's going on with me?"
Bridges read online that symptoms of a potential problem include swelling at the point of injection.
"Sunday, my knees were so swollen I could hardly walk," said Bridges. "Since then, I used ice. The swelling has gone down but I feel a lot of pain."
State health authorities said Bridges and other patients concerned about the injections should return to the clinic for follow up examinations.
There are no patients with joint injections affected in North Carolina, and all cases of illness across the nation linked to bad steroids involve epidural injections only.
Late Wednesday afternoon, State Health Director Dr. Laura Gerald released the following statement: "The source of the meningitis outbreak is the contaminated product. We have had excellent cooperation and response from clinics that received the steroid product to help us reach out to any patients who may have been exposed so that everyone can be appropriately evaluated and treated as necessary. In the case of patients who received joint injections, providers chose to reach out to patients even without any reported infections because they wanted to be sure patients were informed of any potential risk. We commend them for their response."